top of page
  • Writer's pictureDr. D

Are Your Meds Making You Sick? (Anxiety drugs)


Many people come to see me because of anxiety. Life is full of stresses: getting the kids to school, keeping the boss happy, getting the dog to the vet who’s only open while you’re at work… I could write for hours on things to get anxious about.


One thing people don’t think about as causing anxiety, though, is medications. There are a lot of medications and supplements, though, that cause people to feel “anxious” or “jittery.”


Most of the time it doesn’t make sense to prescribe medication to cure anxiety caused by medications, though this is often what people expect me to do.


But medications prescribed to treat this condition can cause problems of their own. For example, the benzodiazepines, the family of medications that includes valium@, Xanax@ and others treat the symptoms of anxiety but can be addictive. They can also cause memory trouble, possibly permanently.


Having the jitters can be miserable. Too often, though, doctors and others jump in to prescribe something for the “anxiety” without figuring out where the feeling is coming from.


This is such a huge and common problem that I'm going to devote more time to it in the future. I will also cover supplements that can cause anxiety. Here, though, I’m covering a few of the anxiety-causing medications that I see most often.


WHAT IS ANXIETY?


We’ve all experienced feelings of anxiety. It’s a sensation that can range from mild restlessness or tenseness to being incapacitating and terrifying.


Anxiety has more symptoms associated with it than simple worry does. With simple worry you may just not be able to stop thinking about something or someone.


With anxiety, there are physical sensations. Maybe your heart starts racing. You can’t breathe. It may feel like the room is closing in on you or that you have to run away from where you are.


There are many reasons that anxiety occurs, as I mentioned above. But sometimes anxiety can appear seemingly out of nowhere and it can be quite intense.


When this occurs, it’s reasonable to look at things you take into your body as possibly being the cause.


STEROIDS

NOT THAT KIND OF STEROIDS!!


Prednisone and other similar steroids are the medications I'm talking about here. Things that are used for legitimate medical conditions.


I see problems with "anxiety" from these medications a lot. And while clinical people know they can cause jitteriness, patients often don't. Then they can't understand why they're suddenly "anxious" when they had been feeling pretty good.


Some commonly prescribed corticosteroids include prednisone, hydrocortisone, cortisone, methylprednisolone and others.


Some are primarily used topically, that is, on the skin, for such things as bug bites and allergic reactions to poison ivy. Hydrocortisone and cortisone cream are examples here. And it is uncommon for these to cause anxiety.


Others are taken by mouth for things like asthma, severe allergies and severe infections. These include prednisone, methylprednisolone and others. When these are taken orally feelings of anxiety are common.


These medications can cause a number of other psychiatric problems as well. However, we won’t cover those at this time.


MEDICATIONS FOR GASTROINTESTINAL (GI) PROBLEMS


I see almost as much medication-induced anxiety from medications for gastrointestinal (GI) problems, especially nausea and vomiting, as I do from corticosteroids.

And while the anxiety-causing side effect of corticosteroids is well recognized, it seems that those caused by GI medications are less well known.


Phenergan®., Compazine®. and Reglan®. (promethazine, proclorperazine and metoclopramide respectively) are often prescribed for nausea, vomiting and the latter to increase movement of food through the stomach and intestines.


People with long standing diabetes often have damage to the nerves of the stomach and bowels. This means it takes a long time for food to make its way through the GI tract and the system can back up, a condition known as gastroparesis.


When this occurs, the individual may experience nausea because the gut is distended and food is staying, undigested, in the stomach.


Nausea and diarrhea from almost any cause are also often treated with these medications.

Unfortunately, all of these drugs can be associated with the feeling of “being jittery” inside. Some people find that they can’t sit still, they have to pace, their muscles feel tight.


And these symptoms can all be due to the fact of taking one of these drugs. These symptoms can be treated with other drugs. But rather than treat a drug’s side effects with yet another drug that can cause side effects of its own, it’s usually better to try a different medication to treat the primary problem.


And there are other medications to treat this condition.


STIMULANT MEDICATIONS


Stimulant medications are used widely in medicine in the US. These can include over the counter (OTC) drugs such as Vivarin®. or NoDoz®., both with caffeine as their primary substance.


They can also include such drugs as Concerta®., Ritalin®., Adderall®. and others. These are used most widely for attention deficit disorder with or without hyperactivity.


Without a doubt caffeine can cause anxiety. But it appears that most people are aware of this fact.


Prescription stimulants and their association with anxiety (and high blood pressure – but that’s a story for another blog) on the other hand, seems to be overlooked by many users and prescribers alike.


I see people coming to me who are on both a stimulant medication such as Adderall® as well as Xanax®. And this really doesn't make a lot of sense. Basically, you're on an "upper" (the Adderall®) and a "downer" (the Xanax®) at the same time - drugs that counteract each other. Both are addictive and both can cause a number of problems just by themselves. Sometimes just reducing the dose of the Adderall® or changing over to a different medication can be all that's needed. And this is a much better choice than adding a drug.


OTHER DRUGS AND DRUG CLASSES...


...such as thyroid hormone, blood pressure medications, asthma medications, antidepressants and other pharmaceutical families can also cause anxiety. And I’ll cover more of these in the future.


However, the drugs covered above are the ones that I see most often as making people uncomfortable. They’re also the ones that people often treat with a prescription instead of a change in medication.


ANXIETY - WHAT TO DO ABOUT IT


That is, the "anxiety" caused by drugs. Medications can be a good thing. But they can also cause many problems. In the future I will continue to cover both herbal and pharmaceutical substances and some of the negative things they can cause as well. I want readers to know as much as they can about these agents so they can make informed choices about how to treat their conditions.


So, before you decide to take a drug or other substance to help with your anxiety, I want you to consider:

1. Did you only start having anxiety after you began taking a prescription/herb or did the anxiety get much worse at that point?

2. If yes, could the medication be causing the anxiety?

3. If the anxiety might actually be caused by the medication, are there other/better/different medications that could be used for the underlying condition?


Many things can cause you feel anxious. But this is one place where you may be able to take control and fix the problem yourself.


Image of anxious person by: © Can Stock Photo Inc. /Ostill

Image of man with needle by: © Can Stock Photo Inc. /MilanMarkovic

Image of nauseated person by: © Can Stock Photo Inc. /Good_Stock







Commentaires


Les commentaires ont été désactivés.
bottom of page